Neuroleptic Malignant Syndrome
Neuroleptic malignant syndrome (NMS) is not a primary disease but rather a complication of what has been supposed to be a therapeutic regimen. It is a fatal complication of treatment with potent neuroleptics (anti – psychotic drugs and anti –schizophrenic drugs which inhibits dopaminergic receptors or blocks serotonin receptors). NMS usually occurs when the treatment was initiated. It has been said that the drug’s potential for stirring up neuroleptic malignant syndrome seems to parallel its antidopaminergic activity.
The following medications are what usually predispose onto having NMS. The potent drugs are the following:
- Monoamine oxidase inhibitors
- Dopamine antagonists
- Tricyclic antidepressants
- External factors
- Sudden or rapid administration of drugs
- Usage of high potent neuroleptic drugs
The following are the risks factors that may be attributed into having NMS:
- Concurrent use of predisposing drugs (those listed above)
- Severe patient agitation
- Organic brain disease
- Affective disorder
- Nutritional deficits or Malnutrition
- History of neuroleptic malignant syndrome
Patient with neuroleptic malignant syndrome may present the following signs and symptoms:
- Altered mental status
- Extrapyramidal syndrome (EPS)
- Hypoxemia Urinary incontinence
Assessment and Diagnosis
It is unfortunate that there is no laboratory test result that will verify neuroleptic malignant syndrome (NMS). These findings however will aid the physician into considering the presence of NMS:
- Increased muscular activity
- Elevated creatinine kinase
- Increased transaminases
- Blood Studies – reveal leukocytosis
- Serum Electrolyte Studies – reveals hyperkalemia
- Metabolic acidosis
- Renal function tests – reveals dehydration and renal failure (myoglobinuria)
- Cerebrospinal fluid (CSF) analysis – done rule out meningitis or any brain related infection
- Chest X- ray
Neuroleptic malignant syndrome (NMS) is an emergency situation that warrants quick intervention and apt monitoring and management. Treatment will depend upon the severity of the disease.
- If neuroleptic malignant syndrome is suspected, high potential drugs that are said to induce NMS should be withdrawn from the regimen. It should be stopped or else, the disease might progress and may cause fatalities.
- Hyperthermia is common so provide ventilation, render tepid sponge bath and administer anti-pyretics as ordered.
- If infection is suspected, start antibiotic treatment as ordered.
- Be ready with prophylactic intubation especially if patients have:
- Excessive salivation
- Severe rigidity
- Swallowing dysfunction
- Monitor laboratories and refer any significant findings and unusualities to the physician.
- Monitor cardiac functions
- Monitor pulmonary functions
- Monitor renal functions